Arizona, 2015Heavy Snow and Heavy Rain in Arizona, February 22 to 24, 2015
February 22 to 24, 2015 · NWS FGZ · 9 events in 9 counties and zones
A cold front moved from north to south across northern Arizona and stalled for over a day. This brought areas of heavy snow and lower elevation rain to northern portions of the state.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved from north to south across northern Arizona and stalled for over a day. This brought areas of heavy snow and lower elevation rain to northern portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 22, 4:25 AM MST, 35 minutes earlier.
Area forecast discussion, Feb 22, 4:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
425 AM MST SUN FEB 22 2015
.SYNOPSIS...
A COLD FRONT WILL STALL JUST SOUTH OF THE UTAH BORDER TODAY.
THIS FRONT WILL BRING COLDER TEMPERATURES WITH RAIN AND HIGH
ELEVATION SNOW TO NORTHERN ARIZONA SUNDAY NIGHT THROUGH MONDAY
NIGHT. THE HEAVIEST PRECIPITATION IS EXPECTED NORTH AND WEST OF A
LINE FROM PAYSON TO WINDOW ROCK. DRY WEATHER RETURNS FROM TUESDAY
NIGHT THROUGH FRIDAY. A STRONGER PACIFIC STORM SYSTEM MAY IMPACT THE
AREA ON SATURDAY.
&&
PROGS REMAIN IN VERY GOOD AGREEMENT FROM TODAY THROUGH FRIDAY.
FOR TODAY...THE COLD FRONT HAS MOVED SOUTHWARD INTO NRN AZ AND WAS
ROUGHLY ALONG A LINE FROM THE FOUR CORNERS THROUGH THE SOUTH RIM OF
GCNP. RADAR AND SFC OBS INDICATE LIGHT SNOWFALL HAD DEVELOPED ACROSS
THE NORTHERN HALF OF THE KAIBAB PLATEAU.
THE COLD COLD FRONT SHOULD MOVE VERY LITTLE TODAY. EXPECT
ANOTHER WINDY AFTERNOON ACROSS THE LITTLE COLORADO RIVER VALLEY WITH
SW GUSTS IN THE 30-40 MPH RANGE IN DOWNSLOPE FLOW. WINDS ALOFT WILL
BACK TO THE SOUTHWEST TODAY AS THE UPPER LEVEL LOW CENTER MOVES INTO
CENTRAL CALIFORNIA.
FEW CHANGES WERE MADE TO THE PRECIP PART OF THE FORECAST.
PROGS SHOW MOISTURE TO INCREASE ACROSS NORTHERN ARIZONA TODAY..WITH
DEEP SATURATION (NOW TO -32C) ALONG AND NORTH OF THE FRONT. RAIN AND
HIGH ELEVATION SNOW SHOWERS WILL EXPAND ACROSS COCONINO AND FAR
NORTHERN YAVAPAI COUNTY THIS AFTERNOON. A WINTER STORM WARNING FOR
HEAVY SNOW WAS EXPANDED AND NOW INCLUDES THE NORTHEAST PLATEAUS AND
MESA NORTH OF HIGHWAY 264 AS WELL AS THE KAIBAB PLATEAU AND BLACK
MESA AREAS.
TONIGHT...PRECIPITATION SHOULD EXPAND INTO ALL OF YAVAPAI COUNTY
AND THE NORTHERN HALVES OF NAVAJO AND APACHE COUNTIES. A CHANCE OF
SHOWERS EXISTS ALONG THE MOGOLLON RIM EAST OF HAPPY JACK. BY SUNRISE
MONDAY...SNOW LEVELS TO RANGE FROM 3700 FEET AROUND PAGE TO 7000 IN
FLAGSTAFF AND 8000 FEET IN THE WHITE MOUNTAINS. THE BULK OF PRECIP
ACCUMULATION WITH THIS EVENT LOOKS TO BE SUNDAY NIGHT AND MONDAY.
NOT CONFIDENT ENOUGH TO ISSUE SNOW ADVISORIES FOR THE PAGE AND BE
FLAGSTAFF AREA WITH THIS MORNINGS FORECAST. LATER SHIFTS MAY DO
SO...STAY TUNED.
THE COLD FRONT AND UPPER LOW WILL BEGIN MOVING EASTWARD ACROSS OUR
AREA MONDAY NIGHT. SCATTERED SHOWERS ARE EXPECTED BUT LIQUID
ACCUMULATIONS SHOULD BE MUCH LESS THAN MONDAY. PROGS ARE SHOWING
CLEARING ACROSS YAVAPAI COUNTY EARLY TUESDAY MORNING AND SPREADING
EASTWARD THROUGH THE DAY. EXPECT SCATTERED RAIN AND SNOW SHOWERS A
CHANCE OF SHOWERS WILL LINGER IN THE WHITE MTNS TUESDAY EVENING.
WEDNESDAY THROUGH FRIDAY...DRY NORTH THEN WEST NORTHWEST FLOW ALOFT
IS EXPECTED. MAX AND MIN TEMPS TO BE NEAR SEASONAL NORMALS.
FOR SATURDAY...THE GFS AND ECMWF BRING A COLD PACIFIC STORM INTO THE
SOUTHERN GREAT BASIN SATURDAY. THE GFS IS SHOWING VERY HEAVY LIQUID
ACCUMULATIONS AND IS SLIGHTLY WARMER THAN THE ECMWF. DEFINITELY STAY
TUNED ON THIS SECOND SYSTEM.
&&
.AVIATION...FOR THE 12Z PACKAGE...ROUGHLY ALONG AND NORTH OF A LINE
FROM KGCN TO KCEZ...EXPECT WDSPRD MVFR/IFR CONDITIONS IN RAIN AND
SNOW THROUGH THE PERIOD. SCT-BKN CLOUDS WITH BASES FROM 8-12KFT AGL
WILL EXIST SOUTH OF THIS LINE...WITH SCT -SHRA/-SHSN DEVELOPING
ALONG THE RIM AFT 18Z. THE FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH
LATER TODAY...WITH MVFR/IFR CONDITIONS ARRIVING KFLG AROUND 02Z-04Z
MONDAY. MOST AREAS FROM KPAN NORTH AND WEST WILL SEE WDSPRD MVFR/IFR
AFT 06Z-08Z MONDAY. SFC WINDS SW 15-25KTS TODAY. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
AZZ004-009-039.
&&
PUBLIC.........DL
AVIATION.......PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 22, 4:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SUN FEB 22 2015
AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST SUN FEB 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY
A COLD FRONT HAS MOVED INTO FAR NORTHERN ARIZONA THIS MORNING WITH
SNOWFALL DEVELOPING ACROSS THE HIGHER ELEVATIONS OF THE KAIBAB
PLATEAU. A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR THE
KAIBAB PLATEAU...BLACK MESA...AND NORTHEAST PLATEAU AND MESAS ZONES
FROM TODAY THROUGH MONDAY AFTERNOON. SEE PHXWSWFGZ FOR DETAILS.
RAIN AND SNOW CHANCES WILL INCREASE ACROSS FAR NORTHERN ARIZONA
TODAY. SOUTHWEST WIND GUSTS TO 40 MPH ARE EXPECTED IN THE LITTLE
COLORADO RIVER VALLEY THIS AFTERNOON. SNOW LEVELS TO FALL TO 4000
FEET IN PAGE AND TO 7000 FEET AT FLAGSTAFF TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH TUESDAY...
WIDESPREAD RAIN AND SNOW IS FORECAST ON MONDAY AS THE COLD FRONT
BEGINS TO MOVE SOUTHEASTWARD. SNOW LEVELS TO RANGE FROM 4000 FEET IN
THE PAGE AREA TO 7500 FEET IN THE WHITE MOUNTAINS MONDAY AFTERNOON.
PRECIPITATION TO DECREASE IN COVERAGE FROM NORTHWEST TO SOUTHEAST
STARTING EARLY TUESDAY MORNING...WITH FAIR BUT COOL WEATHER FOR MOST
OF NORTHERN ARIZONA BY TUESDAY AFTERNOON.
EXPECT DRY WEATHER FROM WEDNESDAY THROUGH FRIDAY. A COLD AND MOIST
STORM SYSTEM MAY IMPACT NORTHERN ARIZONA NEXT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Kaibab Plateau
- When
- February 22, 5:00 AM MST to February 24, 8:00 AM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Jacob Lake received a foot of snow by 500 AM February 23rd. It ended up snowing a total of two feet by the time the storm ended. The North Rim of the Grand Canyon had 16 inches of snow. Fredonia (4800 feet) received 5.0 inches of snow.
Heavy Snow, Marble Canyon and Glen Canyon
- When
- February 22, 9:31 AM MST to February 24, 9:00 AM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Between 3 and 4 inches of snow fell in Page at an elevation of around 4,200 feet. Snow covered the dock on Lake Powell--a rare event.
Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North
- When
- February 22, 10:00 AM MST to February 24, 10:00 AM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Ten inches of snow fell 6 miles northeast of Cow Springs.
Heavy Snow, Black Mesa Area
- When
- February 22, 10:00 AM MST to February 24, 10:00 AM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Ten inches of snow fell 6 miles northeast of Cow Springs. 16-17 inches of snow fell along Highway 160 near Shonto (Milepost 370).
Heavy Snow, Chinle Valley
- When
- February 22, 10:00 AM MST to February 24, 10:00 AM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Fourteen to 16 inches of snow fell in Monument Valley. Seven inches fell in Kayenta.
Heavy Snow, Little Colorado River Valley in Coconino County
- When
- February 22, 11:00 AM MST to February 24, 5:00 AM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Tuba City Police reported 2-3 inches of snow at an elevation of 4,900 feet.
Heavy Snow, Northeast Plateaus and Mesas South of Highway 264
- When
- February 22, 12:00 PM MST to February 24, 10:00 AM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Tuba City Police reported 2-3 inches of snow at an elevation of 4,900 feet.
Heavy Snow, Western Mogollon Rim
- When
- February 22, 9:00 PM MST to February 24, 1:30 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 6 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Some of the storm total snow amounts (in inches) include: Snowbowl (10,800') 26.0, Bellemont 10.7, Flagstaff Airport 6.9, Williams 3.0, and Doney Park 2.0. Flagstaff Police Department reported only six accidents in the City limits. However, The Arizona Department of Public Safety responded to 24 collisions and 40 slide-offs in the Flagstaff area. Six of collisions resulted in injuries. One accident injured two people who were taken to the hospital, where they were treated, and released.
Heavy Rain, Yavapai
- When
- February 22, 10:00 PM MST to February 23, 2:00 PM MST
- Where
- Yavapai County, 40 mi SW of (Prc)prescott Arpt to Oak Creek Canyon Arp
- Reported by
- ASOS
- Coordinates
- 34.241, -112.916
Heavy rain fell across Yavapai County. The Prescott airport ASOS reported 1.36 inches of rain. The Sedona ASOS reported 1.70 inches of rain. Some other rainfall totals include: Prescott Valley 0.80, Cherry 1.33 inches, Crown King 1.58 inches, and Dewey-Humbult 0.75 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 22 to 23, 20151 death · 6 injured · $500,000 · 24 events
- Winter Storm in Texas, February 22 to 23, 2015$172,000 · 19 events
- Heavy Snow and Winter Weather in Oklahoma, February 22 to 23, 201516 events
- Cold in Michigan, February 22 to 23, 201515 events
- Extreme Cold in North Dakota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201512 events
- Winter Storm in Texas, February 22 to 23, 201510 events
- Extreme Cold in South Dakota, February 22, 20158 events
- Winter Storm and High Wind in Utah, February 22 to 24, 201559 kt wind · 6 events
- Extreme Cold in Minnesota, February 22 to 23, 20156 events
- Tornado and Heavy Rain in California, February 22 to 23, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564003, 564006, 564015, 564016, 564019, 564036, 564042, 564000, 564101.